Minnesota, 2010

Winter Storm in Minnesota, November 29 to 30, 2010

November 29 to 30, 2010 · NWS FGF · 22 events in 22 counties and zones

On the morning of the 29th, and area of surface low pressure was located over north central Kansas, with an inverted trough/stationary boundary extending up into the Red River Valley. To the east of the boundary, temperatures warmed to around 40 degrees in the early afternoon with dew points in the low 30s.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

On the morning of the 29th, and area of surface low pressure was located over north central Kansas, with an inverted trough/stationary boundary extending up into the Red River Valley. To the east of the boundary, temperatures warmed to around 40 degrees in the early afternoon with dew points in the low 30s. With the warm low level temperatures, a mixture of rain and some freezing rain preceded the change over to snow. West of the boundary, temperatures started the day in the teens with north winds and did not warm up all day. As the surface boundary slowly pushed east during the evening of the 29th into the early morning of the 30th, temperatures cooled enough that mainly snow fell. The most snow, 5 to 8 inches, fell from Roseau to Fosston to Detroit Lakes. As the system pulled off to the east on the 30th, north-northwest winds gusted up to 40 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Nov 29, 10:15 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Nov 29, 10:15 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1015 AM CST MON NOV 29 2010

.DISCUSSION...

WINTER WEATHER HEADLINES AND TEMPS WILL BE THE MAIN FORECAST ISSUE
FOR THE MORNING UPDATE. SNOW HAS ALREADY STARTED OVER THE
NORTHERN CWA...WITH SOME LOCATIONS IN PEMBINA COUNTY SHOWING MOD
TO HEAVY SNOW WITH VIS DOWN TO UNDER A MILE. WINDS ARE STAYING
BELOW 30 KTS...AND THINK THAT CONDITIONS SHOULD IMPROVE AS THE
HEAVIER SNOW BAND SHIFTS EASTWARD IN THE NEXT COUPLE OF HOURS.
WILL MAINTAIN THE ADVISORY FOR NOW BUT KEEP A CLOSE EYE ON
CONDITIONS. FURTHER SOUTH...THE MODELS THAT HAVE COME IN SO FAR
ARE IN PRETTY GOOD AGREEMENT WITH KEEPING THE HEAVIEST SNOW
AMOUNTS EAST OF I-29. HOWEVER...THERE IS STILL ENOUGH OF A CHANCE
IN EASTERN PORTIONS OF RANSOM AND SARGENT COUNTIES TO GET 4 INCHES
PLUS WIND TO MAINTAIN THE WARNING THERE.

IN THE EAST...TEMPS HAVE ALREADY SPIKED UP INTO THE MID 30S AHEAD
OF THE INVERTED TROUGH. WINDS WILL STAY OUT OF THE SOUTHEAST IN
THAT AREA UNTIL 21Z OR LATER...SO BUMPED UP HIGHS A TAD IN THAT
AREA.

&&

.AVIATION...

IFR CONDITIONS WILL CONTINUE OVER THE WESTERN THREE TAF
SITES...WITH KTVF AND KBJI GOING DOWN AFTER 18Z THIS AFTERNOON.
VIS WILL CONTINUE TO DETERIORATE WITH SOME LOCATIONS DOWN BELOW
1SM WITH BLOWING SNOW THROUGH AFTERNOON AND TONIGHT. NORTH WINDS
WILL BLOW AT 20 TO 25 KTS WITH GUSTS TO 30...STARTING IN THE WEST
AT CURRENT TIME AND SPREADING INTO THE EASTERN TAF SITES BY THIS
EVENING.

&&

.PREV DISCUSSION... /ISSUED 412 AM CST MON NOV 29 2010/

DISCUSSION...

FORECAST CHALLENGES ABOUND WITH STRONG WINTER STORM TODAY THROUGH
TUESDAY. PRIMARY CONCERNS ARE SNOW AMOUNTS AND STRENGTH OF WIND.
FROM THE 00 UTC MODEL RUNS...WILL UTILIZE A GFS/ECMWF BLEND WITH
SUPPORT FROM THE GEM AS THESE SOLUTIONS WERE MOST SIMILAR AND HAVE
SHOWN THE BEST RUN TO RUN CONTINUITY THE PAST 24 TO 48 HOURS. THE
00 UTC NAM IS AN OUTLIER...ALTHOUGH THE NEW 06 UTC RUN SEEMS TO BE
COMING MORE INTO LINE WITH THE GFS/ECMWF.

09 UTC WATER VAPOR LOOP SHOWS IMPRESSIVE CLOSED LOW ACROSS THE
HIGH PLAINS WITH A WELL-DEFINED MOISTURE PLUME FROM WI TO
SOUTHERN MANITOBA TO WY. AT THE SURFACE...THE LOW PRESSURE CENTER
IS TAKING SHAPE ALONG THE CENTRAL NE/KS BORDER WITH AN INVERTED
TROUGH STRETCHING TO THE NORTH FROM SIOUX FALLS SD TO ROSEAU.
REGIONAL WSR-88D RADARS ARE SHOWING A DEVELOPING BAND OF SNOW FROM
BRANDON MANITOBA TO NEAR DICKINSON. HOWEVER...PATCHY FREEZING
DRIZZLE WILL CONTINUE TO BE A POSSIBILITY PRIMARILY ALONG AND WEST
OF THE VALLEY THIS MORNING GIVEN NEAR SURFACE SATURATION...BUT DRY
MID-LEVELS WITHIN ICE FORMATION LAYER. ATMOSPHERIC COLUMN WILL
RAPIDLY MOISTEN LATE THIS MORNING...SO EXPECT ALL PRECIPITATION TO
BE SNOW BY AFTERNOON.

SURFACE LOW IS PROGGED TO MOVE FROM NORTHEAST KS THIS MORNING TO
NORTHWEST WI BY 12 UTC TUESDAY. WITH THIS TRACK...LIGHT SNOW WILL
INCREASE FROM WEST TO EAST THIS MORNING...BUT ORGANIZE INTO
MULTIPLE HEAVIER SNOW BANDS THIS AFTERNOON AND EVENING AS 700 HPA
WAVE AND MID-LEVEL THERMAL GRADIENT/FRONTOGENESIS MOVE ACROSS THE
REGION AND INTERACT WITH UPPER LEVEL DIVERGENCE...IMPRESSIVE
ISENTROPIC LIFT ON THE 285 K SURFACE...AND PRECIPITABLE WATER
VALUES FROM 0.4 TO 0.5 INCHES.

LATEST MODEL RUNS HAVE TRENDED THE HEAVIEST QPF AND SUBSEQUENT
SNOW BAND FARTHER WEST. USING HPC QPF AS A GUIDE...A SWATH OF 0.5
TO TO 0.7 INCHES LIQUID EQUIVALENT IS POSSIBLE ALONG AND
SOUTHEAST OF A LINE FROM NEAR WAHPETON TO BAUDETTE. USING A 12:1
TO 14:1 SNOW RATIO RESULTS IN TOTAL SNOW ACCUMULATIONS THROUGH
TUESDAY OF 6 TO 10 INCHES. FARTHER WEST ALONG A LINE FROM LISBON
TO FARGO TO ROSEAU...4 TO 6 INCHES SEEM REASONABLE. FOR THE
REMAINDER OF THE FORECAST AREA...SNOW TOTALS WILL GENERALLY BE IN
THE 2 TO 5 INCH RANGE.

WIND WILL ALSO BE A BIG CONCERN. AS SURFACE LOW WRAPS UP ACROSS
SOUTHERN MN THIS AFTERNOON...THE PRESSURE GRADIENT INCREASES ALONG
AND WEST THE VALLEY WITH 925 HPA GFS WINDS FROM 40 TO 50 KNOTS.
THERE IS NEUTRAL TEMPERATURE ADVECTION AT THIS TIME AND 925 TO
850 HPA WINDS ARE NOT QUITE UNIDIRECTIONAL. THESE THINGS...COMBINED
WITH A VERY SHALLOW BOUNDARY LAYER...MAKE IT VERY DIFFICULT TO SAY
HOW MUCH OF THIS STRONG WIND ALOFT WILL BE REALIZED AT THE SURFACE.
GIVEN LATEST MAV/MET GUIDANCE...WILL GO WITH NORTH WINDS FROM 20
TO 30 MPH WITH GUSTS TO 35 MPH GRADUALLY INCREASING FROM WEST TO
EAST THROUGH THE DAY WITH PASSAGE OF THE SURFACE INVERTED TROUGH.
THIS WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW AND TRAVEL WILL
BECOME HAZARDOUS...ESPECIALLY IN OPEN COUNTRY. SINCE THE STRONGEST
WIND SHOULD BE LESS THAN 35 MPH AND DOES NOT FULLY COINCIDE WITH
THE HEAVIEST SNOWFALL...DO NOT THINK BLIZZARD CONDITIONS WILL BE
REALIZED...BUT THIS IS DEFINITELY SOMETHING TO WATCH AS THE EVENT
UNFOLDS TODAY.

ALL THIS SAID...WILL BE ISSUING A WINTER WEATHER ADVISORY FOR AREAS
ALONG AND NORTHWEST OF A LINE FROM VALLEY CITY TO GRAND FORKS TO
HALLOCK FROM 12 UTC THIS MORNING UNTIL 12 UTC TUESDAY. SNOW TOTALS
ACROSS THE DEVILS LAKE BASIN WILL RANGE FROM 1 TO 3 INCHES AND
FROM 3 TO 5 INCHES FARTHER SOUTH AND EAST. NORTH WINDS WILL
INCREASE FROM 20 TO 30 MPH WITH GUSTS TO 35 MPH...CREATING
SIGNIFICANT BLOWING AND DRIFTING SNOW. PATCHY FREEZING DRIZZLE IS
ALSO POSSIBLE THIS MORNING ACROSS THE ADVISORY AREA. FOR THE REST OF
THE FORECAST AREA...WILL BE ISSUING A WINTER STORM WARNING
FOR HEAVY SNOW AND WIND FROM 18 UTC THIS AFTERNOON UNTIL 18 UTC
TUESDAY. 6 TO 10 INCHES ARE LIKELY ALONG AND SOUTHEAST OF A LINE
FROM WAHPETON TO MAHNOMEN TO BAUDETTE WITH THE REMAINING WARNED
AREA TO SEE 4 TO 6 INCHES. STRONG WINDS ACROSS EASTERN ND THIS
MORNING WILL SHIFT INTO MN THIS AFTERNOON...CAUSING AREAS OF
BLOWING AND DRIFTING SNOW. TRAVEL WILL BE HAZARDOUS. PLEASE SEE
THE LATEST ADVISORY/WARNING PRODUCTS FOR MORE DETAILS.

SNOW AND WIND WILL GRADUALLY DECREASE FROM WEST TO EAST DURING THE DAY
ON TUESDAY WITH A RETURN TO MORE TRANQUIL...YET CHILLY CONDITIONS
BY WEDNESDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING UNTIL NOON CST TUESDAY FOR NDZ030-039-049-
     052-053.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR NDZ006>008-
     014>016-024-026>029-038-054.

MN...WINTER STORM WARNING UNTIL NOON CST TUESDAY FOR MNZ001>003-005-
     006-008-009-013>017-022>024-027>032-040.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR MNZ004-007.

&&

JR
Hazardous weather outlook, Nov 29, 5:46 AM CST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
546 AM CST MON NOV 29 2010

MNZ004-007-NDZ006>008-014>016-024-026>029-038-054-301200-
KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-BARNES-
WESTERN WALSH COUNTY-
546 AM CST MON NOV 29 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG WINTER STORM WILL AFFECT THE REGION TODAY AND TONIGHT.
HEAVY SNOW IS EXPECTED ACROSS SOUTHEAST NORTH DAKOTA INTO PORTIONS
OF NORTHWEST AND WEST CENTRAL MINNESOTA. A BAND OF 6 TO 10 INCHES
IS EXPECTED ALONG AND EAST OF A WAHPETON TO FOSSTON TO BAUDETTE
LINE. SLIGHTLY LOWER AMOUNTS OF UP TO 6 INCHES ARE EXPECTED JUST
WEST OF THIS AREA...WITH 1 TO 5 INCHES ACROSS THE NORTHERN RED
RIVER VALLEY INTO THE DEVILS LAKE BASIN AND VALLEY CITY AREA. THE
HEAVIEST SNOWFALL WILL BEGIN THIS AFTERNOON AND CONTINUE THROUGH
TONIGHT. NORTHERLY WINDS WITH GUSTS UP TO 40 MPH WILL DEVELOP AND
CONTINUE THROUGH THE NIGHT. THESE WINDS WILL PRODUCE BLOWING
AND DRIFTING SNOW AND SIGNIFICANTLY REDUCE VISIBILITY...ESPECIALLY
IN OPEN AREAS. TRAVEL WILL BE HAZARDOUS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY SNOW AND STRONG NORTHERLY WIND WILL GRADUALLY DIMINISH
THROUGH THE DAY ON TUESDAY. THE VAST MAJORITY OF SNOW WILL
ACCUMULATE MONDAY AND MONDAY NIGHT...BUT AN ADDITIONAL 1 TO 2
INCHES OF SNOW IS POSSIBLE TUESDAY MORNING PRIMARILY ALONG AND
EAST OF THE VALLEY. BLOWING AND DRIFTING SNOW WILL SUBSIDE TUESDAY
AFTERNOON AS WINDS WEAKEN.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS ARE APPRECIATED.

MNZ001>003-005-006-008-009-013>017-022>024-027>032-040-NDZ030-039-
049-052-053-301200-
WEST POLK-NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-
NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-
SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
TRAILL-CASS-RANSOM-SARGENT-RICHLAND-
546 AM CST MON NOV 29 2010

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO NOON CST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG WINTER STORM WILL AFFECT THE REGION TODAY AND TONIGHT.
HEAVY SNOW IS EXPECTED ACROSS SOUTHEAST NORTH DAKOTA INTO PORTIONS
OF NORTHWEST AND WEST CENTRAL MINNESOTA. A BAND OF 6 TO 10 INCHES
IS EXPECTED ALONG AND EAST OF A WAHPETON TO FOSSTON TO BAUDETTE
LINE. SLIGHTLY LOWER AMOUNTS OF UP TO 6 INCHES ARE EXPECTED JUST
WEST OF THIS AREA...WITH 1 TO 5 INCHES ACROSS THE NORTHERN RED
RIVER VALLEY INTO THE DEVILS LAKE BASIN AND VALLEY CITY AREA. THE
HEAVIEST SNOWFALL WILL BEGIN THIS AFTERNOON AND CONTINUE THROUGH
TONIGHT. NORTHERLY WINDS WITH GUSTS UP TO 40 MPH WILL DEVELOP AND
CONTINUE THROUGH THE NIGHT. THESE WINDS WILL PRODUCE BLOWING
AND DRIFTING SNOW AND SIGNIFICANTLY REDUCE VISIBILITY...ESPECIALLY
IN OPEN AREAS. TRAVEL WILL BE HAZARDOUS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY SNOW AND STRONG NORTHERLY WIND WILL GRADUALLY DIMINISH
THROUGH THE DAY ON TUESDAY. THE VAST MAJORITY OF SNOW WILL
ACCUMULATE MONDAY AND MONDAY NIGHT...BUT AN ADDITIONAL 1 TO 2
INCHES OF SNOW IS POSSIBLE TUESDAY MORNING PRIMARILY ALONG AND
EAST OF THE VALLEY. BLOWING AND DRIFTING SNOW WILL SUBSIDE TUESDAY
AFTERNOON AS WINDS WEAKEN.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS ARE APPRECIATED.

ROGERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 winter storm. Local standard time, as filed.

Winter Storm, West Polk

When
November 29, 12:00 PM CST to 9:04 PM CST
Where
West Polk forecast zone
Reported by
Public
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, Norman

When
November 29, 12:00 PM CST to 9:04 PM CST
Where
Norman forecast zone
Reported by
Public
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
November 29, 12:00 PM CST to 9:04 PM CST
Where
Clay forecast zone
Reported by
Public
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Winter Storm, Wilkin

When
November 29, 12:00 PM CST to 9:04 PM CST
Where
Wilkin forecast zone
Reported by
Public
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Winter Storm, Roseau

When
November 29, 12:00 PM CST to November 30, 12:00 PM CST
Where
Roseau forecast zone
Reported by
Public
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Winter Storm, Lake of the Woods

When
November 29, 12:00 PM CST to November 30, 12:00 PM CST
Where
Lake of the Woods forecast zone
Reported by
Public
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Winter Storm, East Marshall

When
November 29, 12:00 PM CST to November 30, 12:00 PM CST
Where
East Marshall forecast zone
Reported by
Public
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Winter Storm, Pennington

When
November 29, 12:00 PM CST to November 30, 12:00 PM CST
Where
Pennington forecast zone
Reported by
Public
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Winter Storm, Red Lake

When
November 29, 12:00 PM CST to November 30, 12:00 PM CST
Where
Red Lake forecast zone
Reported by
Public
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Winter Storm, East Polk

When
November 29, 12:00 PM CST to November 30, 12:00 PM CST
Where
East Polk forecast zone
Reported by
Public
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, North Clearwater

When
November 29, 12:00 PM CST to November 30, 12:00 PM CST
Where
North Clearwater forecast zone
Reported by
Public
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, South Clearwater

When
November 29, 12:00 PM CST to November 30, 12:00 PM CST
Where
South Clearwater forecast zone
Reported by
Public
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, Hubbard

When
November 29, 12:00 PM CST to November 30, 12:00 PM CST
Where
Hubbard forecast zone
Reported by
Public
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Winter Storm, North Beltrami

When
November 29, 12:00 PM CST to November 30, 12:00 PM CST
Where
North Beltrami forecast zone
Reported by
Public
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Winter Storm, West Becker

When
November 29, 12:00 PM CST to November 30, 12:00 PM CST
Where
West Becker forecast zone
Reported by
Public
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, East Becker

When
November 29, 12:00 PM CST to November 30, 12:00 PM CST
Where
East Becker forecast zone
Reported by
Public
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, Mahnomen

When
November 29, 12:00 PM CST to November 30, 12:00 PM CST
Where
Mahnomen forecast zone
Reported by
Public
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Winter Storm, West Otter Tail

When
November 29, 12:00 PM CST to November 30, 12:00 PM CST
Where
West Otter Tail forecast zone
Reported by
Public
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, East Otter Tail

When
November 29, 12:00 PM CST to November 30, 12:00 PM CST
Where
East Otter Tail forecast zone
Reported by
Public
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, Wadena

When
November 29, 12:00 PM CST to November 30, 12:00 PM CST
Where
Wadena forecast zone
Reported by
Public
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
November 29, 12:00 PM CST to November 30, 12:00 PM CST
Where
Grant forecast zone
Reported by
Public
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Winter Storm, South Beltrami

When
November 29, 12:00 PM CST to November 30, 12:00 PM CST
Where
South Beltrami forecast zone
Reported by
Public
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 263716, 263717, 263718, 263719, 263720, 263721, 263722, 263723, 263724, 263725, 263726, 263727, 263729, 263730, 263731, 263733, 263734, 263735, 263736, 263737, 263738, 267319.